MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine for a transforaminal lumbar interbody fusion (tlif) of vertebrae l4 to l5, due to spondylolisthesis, with intended placement of 4 spine screws bilateral for fixation (at l4 and l5), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0 from an intra-operative verification scan, the surgeons discovered that a k-wire, placed with the aid of navigation, deviated from its intended position (at right l4).According to the surgeon (treating clinician): the deviation of 1 of the 2 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating k-wire-placement.There was neither harm nor negative effect to the patient due to the deviating initial k-wire placement, also not due to surgery/anesthesia prolongation of ca.15 minutes.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since one k-wire was placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of 1 of the 2 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating k-wire-placement.There was neither harm nor negative effect to the patient due to the deviating initial k-wire placement, also not due to surgery/anesthesia prolongation of ca.15 minutes.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of investigation.H7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since one k-wire was placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of 1 of the 2 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating k-wire-placement.- there was neither harm nor negative effect to the patient due to the deviating initial k-wire placement, also not due to surgery/anesthesia prolongation of ca.15 minutes.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the k-wire placed, with aid of navigation, at right l4, deviating laterally from its intended position is: - movement of the patient reference array during the instrumentation of the k-wire at right l4 in relation to the patient anatomy.As per the log files provided of this surgery, the navigation software displayed navigation reference array movement warnings to the user during the surgery, at the time of instrumenting at right l4, indicating the occurrence of array movement.The navigation accuracy was correspondingly checked by the user after the warnings, as anatomy point acquisitions in the log files show, and apparently the accuracy was still deemed acceptable by the user to proceed.Additionally, the surgeon used a drill bit manually through the drill guide by malleting it into the bone to pierce the cortical bone.This is not a recommended use of the drill guide and drill bit as inaccuracies of the instrument or anatomy can arise from this handling, notably movements of the reference array can occur from force applied to the anatomy from the instrument handling.Further contributing factors are: - slipping of the drill guide or drill bit after exiting the drill guide from the intended path due to the angle of instrumentation at right l4.The position of the drill guide in screenshots acquired during the navigation of the drill guide is lateral to the intended location of the k-wire.Slipping of the drill guide and resulting drill bit can result from improper fixation of the guide tube tip on the anatomy.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the placements, was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the preparations and screw placements into the affected vertebrae.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a transforaminal lumbar interbody fusion (tlif) of vertebrae l4 to l5, due to spondylolisthesis, with intended placement of 4 spine screws bilateral for fixation (at l4 and l5), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative verification scan, the surgeons discovered that a k-wire, placed with the aid of navigation, deviated from its intended position (at right l4).According to the surgeon (treating clinician): - the deviation of 1 of the 2 k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating k-wire-placement.- there was neither harm nor negative effect to the patient due to the deviating initial k-wire placement, also not due to surgery/anesthesia prolongation of ca.15 minutes.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kasyoka kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21948858
Report Number8043933-2025-00032
Device Sequence Number15543366
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2025
Supplement Date Received by Manufacturer04/04/2025
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown